Jump to content

Photo

Any Experience Stopping And Restarting Spironolactone?

spironolactone hormonal acne

2 replies to this topic

#1 77lashes

77lashes

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Gender:Female
  • Joined: 17-January 13

Posted 17 January 2013 - 07:18 PM

Hi Everyone!

I discovered the power of Spiro from reading your message boards a few years ago and had tremendous success!! (So thank you!) After literal years of suffering with cystic and hormonal acne, and trying everything from topicals, to anti-biotics, cleansing regimens, proactive, you name it...nothing ever worked. But spiro did. It took about six months but after that my skin was not only clear, but warm, rosy and just glowing.

I ran out of my prescription recently (was up to 100mg per day) and it took me three months to get a refill. During that time my skin slowly started to return to having regular break outs, esp right before my period. I have now been on it (re-started at 100mg/day) for almost three months but I am still breaking out...it seems like its getting worse!! My question for all of you is have any of you ever had stopped and restarted Spiro? I am still breaking out like every day and its unbearable to me. I am worried that maybe my body "got used to it" and it will no longer be effective.

One more thing, when i first restarted, i upped my dose to 150 a day. I did that for a few days and then went back down to 100, I felt like the break outs were getting worse. Could I have screwed everything up? I am so scared that spiro wont work again now and it was the only thing that has ever helped me. Any advice so greatly appreciated! Thank you!

#2 amelialouise

amelialouise

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Gender:Female
  • Location:Massachusetts
  • Joined: 20-January 13

Posted 20 January 2013 - 11:17 PM

I started taking spironolactone in October and I was concerned that this would happen. My derm told me that she had previously been on it twice, and that once it had cleared her skin she had tapered off of it with no problems. She instructed me to start with with one 50mg pill 1x/day for the first month and then progress to 2x/day after that. I'm not a doctor, but I would say your skin is perhaps reacting to the sudden, abrupt changes in hormone levels. That being said, I think you should call your dermatologist's office and see if they have any advice for you.

#3 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,039
    Likes: 432
About Me
  • Gender:Not Telling
  • Joined: 06-June 11

Posted 22 January 2013 - 01:31 AM

Your body can't become immune to it, but your hormone levels could have changed in those three months. You may need a higher dosage or a lower dosage. You may need a different treatment plan that covers all hormonal bases (testosterone, estrogen, progesterone). Spiro only mutes testosterone and raises estrogen slightly.

But you say, it was only 3 months!! Yes, hormones are finicky, and do NOT LIKE when you stop hormonal treatment cold turkey like that. You went from one hormonal state on 100mg to a different one when your prescription ran out. If you developed a progesterone problem in those three months, well spiro does not address progesterone, so it will not work as well this tme around.

Unless you have history of your previous levels to compare to now, there's no way to tell. You'll have to go by symptoms...

This is why it is extremely important to be consistent with hormonal treatment. The body often responds negatively when the hormones change.

I would give this go-around a full 6 months before making a final decision. If 6 months on 100mg doesn't yield clearance, look into getting your progesterone tested.

The other thing to compare is what brand of spiro you were using before and now. If you are on different generics, or you were on the brand name (Aldactone) before, they do not all work the same way. Subtle differences can matter to your body. You should be using the exact same brand or generic you were on before.

Edited by Green Gables, 22 January 2013 - 01:34 AM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users